Manchester Metropolitan University's Research Repository

    A simple high-resolution advection scheme

    Mingham, Clive G. and Causon, Derek M. (2008) A simple high-resolution advection scheme. International journal for numerical methods in fluids, 56 (5). pp. 469-484. ISSN 0271-2091

    File not available for download.


    A simple, robust, mass-conserving numerical scheme for solving the linear advection equation is described. The scheme can estimate peak solution values accurately even in regions where spatial gradients are high. Such situations present a severe challenge to classical numerical algorithms. Attention is restricted to the case of pure advection in one and two dimensions since this is where past numerical problems have arisen. The authors' scheme is of the Godunov type and is second-order in space and time. The required cell interface fluxes are obtained by MUSCL interpolation and the exact solution of a degenerate Riemann problem. Second-order accuracy in time is achieved via a Runge-Kutta predictor-corrector sequence. The scheme is explicit and expressed in finite volume form for ease of implementation on a boundary-conforming grid. Benchmark test problems in one and two dimensions are used to illustrate the high-spatial accuracy of the method and its applicability to non-uniform grids.

    Impact and Reach


    Activity Overview
    6 month trend
    6 month trend

    Additional statistics for this dataset are available via IRStats2.


    Repository staff only

    Edit record Edit record